From Montgomery, Minnesota, USA:
My daughter was recently diagnosed with type 1 diabetes. She is on Lantus and NovoLog,with her dose based on the number of carbohydrates she is going to eat. They have us spacing injections out right now at three hours apart. We correct the mealtime insulins when too low/high.
My daughter takes her Lantus at 9 p.m. If I give her a carbohydrate snack at 8:00 p.m., should I wait and check her again at 11:00 p.m. and if she is too high give her a corrective dose of NovoLog? Do I have to wait until 11:00 p.m. to check her again or could she just go to bed after the 9:00 p.m. Lantus shot? When do you usually correct a high at bedtime, too? Our doctor told us anything over 150 mg/dl [8.3 mmol/L] for the meal/day time mark, but if it is a little higher at bedtime or should we follow the 150 mg/dl [8.3 mmol/L] ALL the time?
Your questions are great - but really should be directed to your primary diabetes team, as they know your child.
Offhandedly, if your child were very recently diagnosed and is now in the "honeymoon phase" of her diabetes, then you may not need to dose for a routine bedtime snack now. Later, you probably will need to. But, I think that being aggressive with insulin is good!
Perhaps the bedtime snack can be more of a protein snack, which allows the glucose levels to carry over during the night without much extra insulin requirements.
I prefer that the bedtime glucose be over 120 mg/dl [6.7 mmol/L], but some folks like it to be over 150 mg/dl [8.3 mmol/L]. The beauty of the insulin plan you are using is that it is flexible. You may find that the "sensitivity factor" you use for daytime corrections might need to be changed at nighttime or based on activities, etc.
These are matters that you will want to work out with your own pediatric endocrinology/diabetes team.
Last Updated: Tuesday April 06, 2010 15:10:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.